Jeffries, Kube, Forrest & Monteleone Co. L.P.A.

Se Habla Español

888-341-5854 Toll Free

216-592-8364 Local

Map & directions

Long QT Syndrome

Have you experienced dizziness and fainting? Beware of Long QT Syndrome.

If you or any of your loved ones has experienced fainting episodes, we encourage you to seek medical consultation and evaluation. Fainting or near fainting (sometimes called "syncope" or "near syncope"), especially during emotional stress, when startled, or during exercise, can be a symptom of a potentially dangerous cardiac condition called long QT syndrome. Long QT syndrome is an abnormality in the electrical recovery of the heart rhythm that results in disruption of the heart rhythm, palpitations and irregular heartbeat. If this condition goes undiagnosed and untreated, it can sometimes result in sudden death.

Long QT syndrome can be inherited or it can be acquired as a result of medications, both illegal and prescribed. Medications that can lengthen the Q-T interval and upset heart rhythm include certain antibiotics, antidepressants, antihistamines, diuretics, heart medications, cholesterol-lowering drugs, diabetes medications, and some anti-fungal and anti-psychotic drugs.

This syndrome can be asymptomatic for many years and have sudden onset during physical exertion or periods of emotional stress. A child who "passes out" during a sporting event such as a soccer game or track meet should be very carefully examined with an ECG, stress testing or other cardiac testing. The inherited form of this syndrome occurs in approximately 1 in 7,000 people and is thought to be a potential explanation for sudden infant death, among other events of sudden death that cannot otherwise be explained. More Info From Our Site  As mentioned above, this condition can also be induced by the use of certain medications or worsened by the use of medications in patients who are already predisposed.

The good news is that this syndrome can be treated if it is timely and properly diagnosed. Medications called beta blockers are effective in preventing cardiac events in approximately 70% of these patients. If cardiac events such as syncope continue to occur in spite of medications, it is best if the patient is treated with an implantable defibrillator designed to electrically "restart the heart". Treatment approach is something that is best planned with a properly qualified cardiologist. Because this can be inherited, genetic counseling may be indicated in some individuals.

We would like to express a special word of caution to women of childbearing age. If you have been diagnosed with this condition, you should ideally discuss it in detail with your obstetrician-gynecologist before becoming pregnant. While there has been no documentation of any increased rate of cardiac events during pregnancy in long QT patients, there is an increased incidence of events in the postpartum period. A careful plan for medication, monitoring and treatment should be in place for at least the first nine months after the birth of a child in these patients to ensure the safety of the new mother.

In conclusion, be aware that no "fainting" episode should be ignored, especially in children or mothers after giving birth. It is estimated that 2,000 to 3,000 sudden deaths occur in children to young adults each year due to this syndrome. If you must, insist that any such incident be carefully evaluated with ECG and other cardiac testing.

Author: M. Jane Rua

About the author: JKFM Attorneys

No Comments

Leave a comment
Comment Information

Client Reviews

“Thank you so much for all your hard work. I always felt confident in [Jarrett Northup's] abilities to handle my case in a timely and professional manner.” - Dorena C.

See More Client Reviews
Attorneys

Awards & Recognition